Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Lipodystrophy?? Please Help
Jul 12, 2000

Hi,

I am HIV positive since 1996. I have started therapy with AZT, DDI and Saquinivir. At the end of 98 VL become positive and my doctor changed my meds. I'm on quadruple therapy (Viramune, Viracept, Zerit, Epivir) for 1 1/2 now. 401 Tcells, 23% and VL < 50 (since 24/2/99). So for the past year it seems I have experienced noticable fat loss in the face, arms and legs (it seems to be lypodistrophy). I also have been noticing rapidly increasing visibly protruding of veins in my arms and legs. Because of that I am suffering some pain in my legs. This is very bothersome to me. From what I read, I'm lead to believe that Zerit is most likely the cause. My three questions are: Is it possible to change just one drug in this combination without risking the others (i.e. d4T)? If so, what would be a rational choice? And what do you think about the use of testoterone? And what about a drug holiday? And how long can it be? I have talked to the Doc about this, but the last visit we decided not to change. I realy think he is good, no, I know he is good. I would appreciate another opinion. Thanks for your help.

Jonhny

Response from Dr. Dieterich

You are correct that the zerit is most likely to cause this. You can change just one drug if the viral load is undetectable usually without any problems. A logical choice would be abacavir (Ziagen). Testosterone will help you feel better if it is low. You should have a serum lactate level and if it is elevated an interruption would be OK. Most people stop for a maximum of 2 months, but there really is no data. Some people also think that riboflavin, CoQ, and carnitine will be very helpful in reversing the lactic acidosis. Douglas T. Dieterich, M.D.


Previous
Exercise/Joint Pain and HIV meds - my experience
Next
Weight loss from drug regime or parasites

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement